Ocular adverse reactions associated with intraocular pressure-reducing drugs: An analysis of the FDA adverse event reporting system (FAERS)

View at publisher
Authors: Chengzhi Liu, Shuaihao Zhang, Xinyu Wang, Jiaoyue Dong, Jiaqi Shen, M. L. Liu, Xusheng Cao
Cited by: 1
References: 26

Abstract

BackgroundIntraocular pressure (IOP)-lowering drugs are essential for glaucoma treatment but can cause ocular and systemic adverse events (AEs). This study utilizes the FDA Adverse Event Reporting System (FAERS) database to investigate the AE signals associated with these drugs.MethodsA retrospective analysis of FAERS data from Q1 2004 to Q4 2023 was conducted. A total of 107,604 AE reports related to IOP-lowering drugs were analyzed using four signal detection methods: ROR, PRR, BCPNN, and MGPS.ResultsSignificant AE signals were identified, including ocular surface damage linked to preservatives, cardiovascular disorders associated with β-blockers, and ear-related issues with carbonic anhydrase inhibitors and prostaglandin analogs. Carteolol showed a new signal for hepatobiliary disorders.ConclusionsThe study highlights key safety concerns with IOP-lowering drugs, including ocular, cardiovascular, and ear-related AEs. These findings emphasize the need for careful monitoring and further research to confirm these associations and mitigate risks.

Fields of Study & Subjects

Glaucoma and retinal disorders Drug-Induced Ocular Toxicity Retinal Diseases and Treatments

Publication details

Journal / source
International Journal of Risk & Safety in Medicine
Publisher
SAGE Publications
Volume
37
Issue
3
Pages
315–327
Publication date
2 January 2026
Language
EN